Texas, 2010

Hail and Damaging Wind in Texas, May 14 to 15, 2010

May 14 to 15, 2010 · NWS SJT · 10 events in 4 counties and zones

A nearly stationary cold front interacted with a warm and moist airmass and several upper level disturbances to trigger severe thunderstorms each day across a large part of West Central Texas. Most of these storms produced hail but one of the most intense storms was a bow echo that produced extensive wind damage and large hail near and to the north of the town of Mason on May 15.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A nearly stationary cold front interacted with a warm and moist airmass and several upper level disturbances to trigger severe thunderstorms each day across a large part of West Central Texas. Most of these storms produced hail but one of the most intense storms was a bow echo that produced extensive wind damage and large hail near and to the north of the town of Mason on May 15.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 14, 11:45 AM CST, 45 minutes earlier.

Area forecast discussion, May 14, 11:45 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1245 PM CDT FRI MAY 14 2010

.UPDATE...
WILL BE UPDATING THE ZONES TO REFLECT THE NEW TORNADO WATCH COMING
OUT. HAVE ADJUSTED WINDS AS BOUNDARY HAS MOVED FURTHER NORTH AND
WILL MAKE ADJUSTMENTS TO THE TEMPERATURE GRIDS FOR THE AFTERNOON.

&&

.DISCUSSION...
SEE 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
MVFR AND IFR CONDITIONS WILL PREVAIL THROUGH THE NEXT TAF PERIOD.
WITH AN UNSTABLE AIR MASS ALREADY IN PLACE AND MULTIPLE BOUNDARIES
ACROSS WEST CENTRAL TEXAS HAVE INCLUDED VCTS AT ALL TAF SITES
THROUGH EARLY EVENING.  ANOTHER SHORTWAVE WILL MOVE ACROSS THE
REGION LATE THIS AFTERNOON AND TONIGHT BRINGING ANOTHER ROUND OF
SCATTERED SHOWERS AND THUNDERSTORMS. WILL UPDATE TAFS AS NEEDED WHEN
CONVECTION BECOMES MORE CLEAR.

&&

.PREV DISCUSSION... /ISSUED 635 AM CDT FRI MAY 14 2010/

DISCUSSION...
/SEE BELOW FOR AVIATION DISCUSSION/

AVIATION...
LIFR WITH FOG AND HEAVY RAINFALL WILL BE AFFECTING KABI THIS
MORNING THROUGH MID MORNING...LOCATED ALONG A WARM FRONT. FRONT
WILL GRADUALLY SHIFT NORTH...WITH CIGS AT KABI BECOMING MVFR IN
THE AFTERNOON. EXPECT SOME WEAKENING OF STORMS MID MORNING WITH
LOSS OF LLJ...BUT AN UPPER DISTURBANCE WILL BE BRINGING ADDITIONAL
LIFT THIS AFTERNOON...AND EXPECT SCATTERED THUNDERSTORMS THROUGH
THE DAY.

WILL CARRY VCTS AT KJCT AND KBBD THIS MORNING...AS CLUSTER OF
THUNDERSTORMS IN THE HILL COUNTRY MOVES NORTH.

OTHERWISE WENT WITH A DIURNAL TREND...BRINGING KSJT AND KJCT CIGS
UP TO VFR THIS AFTERNOON...BEFORE FALLING BACK TO MVFR THIS
EVENING AND EVENTUALLY IFR TOWARD MORNING. RAIN AND THUNDERSTORM
CHANCES DECREASE BY SUNSET AS UPPER SHORTWAVE MOVES NORTH OF THE
REGION AND LOSS OF DAYTIME HEATING.

PREV DISCUSSION... /ISSUED 436 AM CDT FRI MAY 14 2010/

SHORT TERM...

QUASISTATIONARY FRONT EXTENDED ALONG A MIDLAND...SAN ANGELO...
ABILENE LINE THIS MORNING. PATCHY DENSE FOG HAD DEVELOPED IN
SWEETWATER IN VICINITY OF THE FRONT...SO HAVE PATCHY FOG
MENTIONED IN THE BIG COUNTRY THROUGH MID MORNING. FRONT OTHERWISE
WILL PUSH GRADUALLY NORTHWARD AS A WARM FRONT LATER TONIGHT...TO
JUST NORTH OF THE BIG COUNTRY. ALOFT...A TROUGH REMAINS OVER THE
SOUTHWEST WITH A RIDGE OVER THE EASTERN PART OF THE US...WITH A
SERIES OF WEAK SHORTWAVES CONTINUING TO MOVE ACROSS WEST TEXAS IN
THE SOUTHWEST FLOW ALOFT.

BEST CHANCE OF RAIN FOR TODAY INTO TONIGHT WILL BE ALONG/NORTH OF
THE STATIONARY FRONT IN THE BIG COUNTRY. SCATTERED THUNDERSTORMS
HOWEVER POSSIBLE JUST ABOUT ANYWHERE...WITH MOIST UNSTABLE
ATMOSPHERE. MENTIONED LOCALLY HEAVY RAINFALL ACROSS THE CWA. SOME
SEVERE THUNDERSTORMS ALSO POSSIBLE...ESPECIALLY OVER AREAS WEST
AND SOUTH OF SAN ANGELO THIS AFTERNOON AND EVENING...AS STORMS
DEVELOP OFF HIGHER TERRAIN IN THE TRANS PECOS AND MOVE EAST OR
NORTHEAST. 0-6KM BULK SHEARS OF 40-45 AND CAPES UP TO 2000 J/KG
THIS AFTERNOON SHOULD HELP SUPPORT DEVELOPMENT OF SUPERCELLS.
SHORTWAVE MOVING THROUGH BAJA CALIFORNIA THIS MORNING SHOULD HELP
PROVIDE ADDITIONAL LIFT...BEGINNING MID MORNING.

TONIGHT...UPPER SHORTWAVE PASSES OFF TO THE NORTH. WARM FRONT ALSO
GRADUALLY PUSHES INTO NORTHERN SECTIONS OF THE BIG COUNTRY...THUS
HAVE HIGHEST POPS ALSO IN NORTHERN SECTIONS.

04

LONG TERM...

THE RAINY AND COOLER PATTERN WILL CONTINUE INTO THE WEEKEND WITH A
WEAKENING UPPER TROUGH TO THE WEST CONTINUING TO SEND WEAK
DISTURBANCES ACROSS WEST TEXAS. WITH ABUNDANT MOISTURE AND SEVERAL
OUTFLOW BOUNDARIES FROM PREVIOUS CONVECTION...WILL CONTINUE TO SEE
A CHANCE OF THUNDERSTORMS EACH DAY THROUGH SUNDAY. WITH DECENT
INSTABILITY EACH AFTERNOON...CAN NOT RULE OUT A FEW SEVERE STORMS SATURDAY
INTO SUNDAY WITH LARGE HAIL AS THE MAIN THREAT. AS THE UPPER
TROUGH MOVES OFF TO THE EAST ON MONDAY...A RIDGE BUILDS INTO THE
SOUTHWEST AND SLIGHTLY WARMER AIR ALOFT MOVES INTO THE
REGION...LESSENING THE CHANCE OF RAIN FOR MONDAY. FOR THE MID TO
LATE WORK WEEK...THE RIDGE MOVES OFF TO THE EAST QUICKLY WITH
ANOTHER TROUGH DEVELOPING OVER THE SOUTHWESTERN US AND A WETTER
AND COOLER WEATHER PATTERN RETURNS TO WEST CENTRAL TEXAS...WITH A
SLIGHT CHANCE OF THUNDERSTORMS IN THE AFTERNOONS AND CLOUDY AND
COOLER TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 71  65  79  66  80 /  80  50  40  50  50
SAN ANGELO 	 81  66  80  69  82 /  60  30  30  40  30
JUNCTION 	 81  67  85  68  86 /  40  20  30  20  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
ZONES: CALLAHAN...HASKELL...JONES...SHACKELFORD...TAYLOR...
THROCKMORTON.

&&

12/12
Hazardous weather outlook, May 14, 4:14 AM CST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
514 AM CDT FRI MAY 14 2010

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-151015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
514 AM CDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY SOUTH OF
THE INTERSTATE 20 CORRIDOR TODAY. HOWEVER WITH A MOIST...UNSTABLE
AIR MASS IN PLACE...AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE
ANYWHERE IN WEST CENTRAL TEXAS. THE BEST POTENTIAL FOR SEVERE
STORMS EXISTS THIS AFTERNOON AND EVENING...AS STORMS DEVELOP WEST
THE PECOS RIVER... AND MOVE EAST IN THE CROCKETT COUNTY AND THE
CONCHO VALLEY. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG WITH LOCALLY
HEAVY RAINFALL OVER MUCH OF WEST CENTRAL TEXAS INTO SUNDAY. THE MAIN
THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 14, 6:46 AM CST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
746 AM CDT FRI MAY 14 2010

TXZ114-141345-
SHACKELFORD TX-
746 AM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 845 AM CDT FOR
SHACKELFORD COUNTY...

AT 744 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 16 MILES SOUTHWEST OF ALBANY...OR ABOUT
13 MILES NORTHWEST OF BAIRD...MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ALBANY BY 815 AM CDT
  FORT GRIFFIN BY 835 AM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

04!
Special weather statement, May 14, 7:59 AM CST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
859 AM CDT FRI MAY 14 2010

TXZ066-127-128-139-141500-
TAYLOR TX-CALLAHAN TX-RUNNELS TX-COLEMAN TX-
859 AM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1000 AM CDT FOR
TAYLOR...CALLAHAN...RUNNELS AND COLEMAN COUNTIES...

AT 854 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES NORTH OF CREWS...OR ABOUT 8
MILES EAST OF WINTERS...MOVING NORTH AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GOLDSBORO BY 910 AM CDT
  LAWN BY 920 AM CDT
  OVALO BY 925 AM CDT
  TUSCOLA BY 935 AM CDT
  POTOSI BY 1000 AM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PEA SIZE HAIL AND WIND GUSTS TO 35 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

12
Special weather statement, May 14, 11:29 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1229 PM CDT FRI MAY 14 2010

TXZ064-141830-
STERLING TX-
1229 PM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT FOR
STERLING COUNTY...

AT 1227 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER EXTREME SOUTHEASTERN GLASSCOCK
COUNTY...OR ABOUT 19 MILES SOUTHEAST OF GARDEN CITY...MOVING NORTH AT
20 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  WESTERN STERLING COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, May 14, 11:48 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1248 PM CDT FRI MAY 14 2010

TXZ065-072-141845-
COKE TX-TOM GREEN TX-
1248 PM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 PM CDT FOR COKE
AND TOM GREEN COUNTIES...

AT 1244 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES EAST OF WATER VALLEY...OR ABOUT
19 MILES SOUTHWEST OF ROBERT LEE...MOVING NORTH AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  US-87 NEAR THE COKE-TOM GREEN COUNTY LINE BY 1255 PM CDT
  THE INTERSECTION OF HIGHWAY 158 AND RANCH ROAD 2059 AND SPENCE
  RESERVOIR NEAR PAINT CREEK RECREATION AREA BY 145 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR
WEST CENTRAL TEXAS.

12
Special weather statement, May 14, 12:23 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
123 PM CDT FRI MAY 14 2010

TXZ065-141915-
COKE TX-
123 PM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 215 PM CDT FOR COKE
COUNTY...

AT 119 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 8 MILES SOUTHWEST OF SPENCE RESERVOIR
NEAR PAINT CREEK RECREATION AREA...OR ABOUT 12 MILES WEST OF ROBERT
LEE...MOVING NORTH AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF HIGHWAY 158 AND RANCH ROAD 2059 BY 130 PM CDT
  SPENCE RESERVOIR NEAR PAINT CREEK RECREATION AREA BY 135 PM CDT
  SANCO BY 150 PM CDT
  SILVER BY 200 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR
WEST CENTRAL TEXAS.

12

The radar

The Midland/Odessa radar (KMAF), 93 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sterling

When
May 14, 12:30 PM CST
Where
Sterling County, 18.51 mi NW of Sterling City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.030, -101.210

Hail, Tom Green

When
May 14, 2:55 PM CST
Where
Tom Green County, 1.18 mi W of San Angelo
Measured
0.88 in hail
Reported by
Public
Coordinates
31.470, -100.450

Hail, Tom Green

When
May 14, 3:30 PM CST
Where
Tom Green County, 2.76 mi N of Orient
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
31.690, -100.330

Hail, Tom Green

When
May 14, 3:31 PM CST
Where
Tom Green County, 0.69 mi N of Harriet
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.560, -100.320

Hail, Crockett

When
May 14, 7:43 PM CST
Where
Crockett County, 10.36 mi N of Ozona Muni Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
30.880, -101.200

Hail, Crockett

When
May 14, 8:25 PM CST
Where
Crockett County, 7.75 mi W of Ozona
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.710, -101.330

Hail, Crockett

When
May 14, 8:25 PM CST
Where
Crockett County, 8 mi W of Ozona
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.700, -101.335

Hail, Mason

When
May 15, 4:32 PM CST
Where
Mason County, 8 mi NW of Mason
Measured
1.5 in hail
Reported by
Public
Coordinates
30.812, -99.315

Thunderstorm Wind, Mason

When
May 15, 4:37 PM CST
Where
Mason County, Mason
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Public
Coordinates
30.730, -99.220

A NWS survey team reported several trees down, a trading auction's facility roof was severely damage, and an old barn was also damaged. The team found no damage to nearby structures. Law Enforcement Officials reported many power lines down across the town of Mason.

Hail, Mason

When
May 15, 4:41 PM CST
Where
Mason County, 1.19 mi E of Koockville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.750, -99.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234557, 234558, 234559, 234560, 234561, 234562, 234580, 234583, 234594, 234563.